Nanaimo RCMP are warning the public after two women say their drinks were tampered with at a local nightclub.

The alleged tampering occurred in two separate incidents on April 5 at an unidentified club. Police say they were notified of the complaints on April 10.

"Drink spiking or tampering often involves a drug known as Rohypnol, GHB or Ketamine being discreetly added to a beverage," Nanaimo RCMP spokesperson Cst. Gary O'Brien said in a news release Friday.

"Within 10 to 20 minutes of the drug being added to the drink, the unsuspecting target may begin to experience a number of physical symptoms: light headedness, slurred speech, sleepy, memory loss, nausea and loss of consciousness. Effects may vary from person to person, depending on their weight, amount of alcohol consumed and state of alertness."

Police advise anyone who thinks their drink may have been spiked to stay with friends and immediately seek out medical attention.

To guard against such incidents, the Nanaimo RCMP offered the following advice:

  • It is best not to accept a drink from a stranger
  • Should you accept a drink from someone you don’t know, go to the bar and watch the drink being poured
  • Never leave your drink unattended
  • While holding your drink, try to keep a hand over top of it to prevent something from being added to it
  • Keep an eye on your drink at all times; if you go to the washroom, have a trusted friend keep watch of it
  • If the taste or colour of your drink has changed at all- stop drinking it immediately
  • If you begin to feel dizzy or sick, do not leave your friends- tell them you need help and have them stay at your side

Anyone who is aware of drink tampering is asked to call the Nanaimo RCMP at 250-754-2345 or Crime Stoppers at 1-800-222-8477.